Missouri, 2020Flooding in Missouri, February 4, 2020
February 4, 2020 · NWS SGF · 2 events in 2 counties and zones
Showers and a few thunderstorms developed ahead of an advancing cold front during the late afternoon of the 3rd into the early morning of the 4th with the heaviest rainfall occurring along and southeast of Interstate 44. Isolated low water crossings were flooded and impassable.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and a few thunderstorms developed ahead of an advancing cold front during the late afternoon of the 3rd into the early morning of the 4th with the heaviest rainfall occurring along and southeast of Interstate 44. Isolated low water crossings were flooded and impassable.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 4, 5:33 AM CST, 3 hours 42 minutes earlier.
Area forecast discussion, Feb 4, 5:33 AM CST, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
533 AM CST Tue Feb 4 2020
.SHORT TERM...(Today and tonight)
Issued at 355 AM CST Tue Feb 4 2020
For today, cold air will continue to slowly filter into the region
through the day as a frontal boundary slides to the southeast.
Many locations across the region have already seen the frontal
passage with winds currently out of the north/northwest. As a
result, locations across the region have already or will soon be
reaching today's high temperature will temperatures falling
through the day. In addition to colder temperatures, winds will
gust 20 to 25 mph at times today adding a bite to the cold air.
An area of showers continues to spread across portions of
southwest and south central Missouri this morning. It is expected
that this area of showers will increase in coverage across much
of the Missouri Ozarks as the first wave of energy pushes through
the region today into tonight. While most of the rainfall will be
light in nature, there is a chance for a few rumbles of thunder
later this morning into the early afternoon across south central
Missouri. Additionally, there is a brief concern for heavy
rainfall through today across this region in south central
Missouri.
By later this afternoon into the evening with much colder air in
place, the attention turns towards wintry precipitation.
Generally areas northwest of the Interstate 44 corridor could see
light wintry precipitation in the form of light snow and freezing
rain/drizzle. The current forecast is calling for a thin glaze of
ice up 0.10 inch across this region tonight with minor impacts
(mostly on elevated surfaces and untreated roadways). However,
given the potential for pockets of minor impacts, we have went
ahead and issued a winter weather advisory for this region from
this afternoon through early Wednesday. The focus then shifts to
a dynamic system with a second strong wave pushing into the region
early Wednesday morning.
.LONG TERM...(Wednesday through Monday)
Issued at 355 AM CST Tue Feb 4 2020
A dynamic system will take aim at the Missouri Ozarks on
Wednesday. Model guidance continues to trend upwards on QPF, and
thus potential snowfall totals. Cold air will be in place by
Wednesday with highs in the upper 20s to lower 30s, setting the
stage for accumulating snowfall. By early Wednesday, expect light
snow to begin pushing into portions of southeast Kansas and
southwest Missouri. As this happens, strong isentropic upglide in
addition to strong jet coupling will allow a band(s) of moderate
to potentially heavy snow at times to develop across the region.
The greatest concern for this potential is along and northwest of
the Interstate 44 corridor where a winter storm watch is in
effect Wednesday morning through Thursday night. The bulk of
accumulating snowfall in this area is expected to fall between
Wednesday morning through the middle of the afternoon on
Wednesday. Given the potential of efficient snowfall rates,
confidence in accumulating snowfall on roadways is increasing.
Thus, potential impacts on the morning commute into the early
evening commute are increasing. The current forecast has a swath
of widespread 3-4 inches of snowfall across the winter storm watch
area, with pockets of 4-5+ possible. This is the reason for the
winter storm watch as models have continued to trend upwards. It
will be evaluated further in future forecasts to address the need
for a potential winter storm warning versus a high end winter
weather advisory for this area. For areas south and east of
Interstate 44, a general 1-3 inches is in the forecast and will
likely warrant a future winter weather advisory. Areas in far
south central Missouri will still see enough warm air aloft on
Wednesday to produce a thin glaze of ice and reduce snowfall
totals in this region before the deeper cold air moves in
completely. An additional concern for Wednesday will be the
combination of a cold airmass and gusty winds up to 25 mph
resulting in bitter wind chills throughout the day and into the
evening in the upper teens. In all, the confidence is high in
accumulating snowfall, but exact amounts and locations still has a
degree of uncertainty that will be worked out through the day
today.
By early Thursday the main upper-level trough will sweeping
through leaving behind a cold day. Expect northwest flow to begin
to take shape by the early weekend, with temperatures climbing
back into 40s with lows in the upper 20s to near 30.
By late this weekend into early next week, we will see a
transition to southwesterly flow with a few weak waves moving
through bringing the potential for light rain into early next
week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 525 AM CST Tue Feb 4 2020
A slow moving storm system will bring reduced flight categories to
the region through tonight. Rain showers will increase across the
region today with ceilings lowering through the MVFR category into
the IFR category.
The rain will then transition to more in the way of drizzle
tonight with IFR continuing. There is increasing confidence that
temperatures will fall below freezing starting late this evening
around Joplin and Springfield, thus freezing drizzle is a distinct
possibility.
Surface winds will increase out of the north and northeast this
afternoon and tonight with sustained winds exceeding 12 knots at
Springfield and Joplin.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Winter Weather Advisory from 6 PM this evening to 6 AM CST
Wednesday for MOZ058-070-071-079>083-088>095-101>103.
Winter Storm Watch from Wednesday morning through late Wednesday
night for MOZ055>058-066>071-077>081-088>091-093-094-101-
102.
Winter Weather Advisory from noon today to 6 AM CST Wednesday
for MOZ055>057-066>069-077-078.
KS...Winter Weather Advisory from 6 PM this evening to 6 AM CST
Wednesday for KSZ101.
Winter Storm Watch from Wednesday morning through late Wednesday
night for KSZ097-101.
Winter Weather Advisory from noon today to 6 AM CST Wednesday
for KSZ097.
Winter Weather Advisory from noon today to 6 AM CST Thursday for
KSZ073.
&&
SHORT TERM...Perez
LONG TERM...Perez
AVIATION...SchaumannHazardous weather outlook, Feb 4, 7:42 AM CST, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
742 AM CST Tue Feb 4 2020
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051345-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
742 AM CST Tue Feb 4 2020
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Limited flooding risk.
Limited lightning risk.
Elevated ice accumulation risk.
Limited snow and sleet risk.
DISCUSSION...
A cold front will slowly move through the area today with a
chance for a few thunderstorms over far southern Missouri.
Locally heavy rain may lead to some flooding over south
central Missouri.
Light wintry mix of freezing rain and freezing drizzle will
overspread the region later today. A glaze of ice to one tenth of
an inch is possible for areas along and north of Highway 54 this
afternoon into this evening, and along and near Interstate
44 late this evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Confidence has increased in accumulating snowfall on Wednesday. A
Winter Storm Watch highlights an area where the heaviest snow is
possible. Total snow accumulations of 3 to 6 inches are possible
along and northwest of the Interstate 44 corridor. Snowfall amounts
will taper off to the southeast.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Perez/Schaumann
Flood, Ozark
- When
- February 4, 9:15 AM CST to 3:15 PM CST
- Where
- Ozark County, 0.69 mi N of Mammoth to 0.36 mi NNE of Mammoth
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.540, -92.400
Highway T was closed due to flooding over the low water crossing at Possum Walk Creek.
Flood, Douglas
- When
- February 4, 2:00 PM CST to 8:00 PM CST
- Where
- Douglas County, 0.88 mi NE of Ann to 0.91 mi NE of Ann
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.040, -92.190
Highway EE was closed due to flooding at the low water crossing over the North Fork River.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Snow in Washington, February 4 to 5, 20201 death · 15 events
- Heavy Snow and Winter Weather in Texas, February 4 to 5, 202018 events
- Heavy Snow and Winter Weather in Texas, February 4 to 5, 202015 events
- Blizzard and Heavy Snow in Texas, February 4 to 5, 202013 events
- Winter Storm and Heavy Snow in Colorado, February 4 to 8, 202012 events
- Heavy Snow and Winter Weather in Idaho, February 4 to 5, 20209 events
- Heavy Snow in Oregon, February 4 to 6, 20205 events
- Heavy Snow in Washington, February 4 to 8, 20202 events
- Frost and Freeze in Oregon, February 4, 20202 events
- Flooding in Kentucky, February 4 to 27, 20202 events
- Flooding in Arkansas, February 4 to 29, 20202 events
- Heavy Snow in New Mexico, February 4 to 5, 20202 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 872764, 872765.